Alert archive / Virginia / Areal Flood Warnings in 2021
Areal Flood Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this areal flood warning at Mar 28, 2021, 8:42 AM EDT for McDowell County, West Virginia; Buchanan County, Dickenson County, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2021, 8:42 AM EDT (12:42 UTC)
- Expired
- Mar 28, 2021, 1:39 PM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 119 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:00 AM EDT | FLOOD | 3 E Haysi, VA | WATER REPORTED ON THE ROAD NEAR THE INTERSECTION OF RT. 83 AND GREENBRIER RD. |
| Mar 28, 11:00 AM EDT | FLOOD | 3 E Haysi, VA | MINOR FLOODING REPORTED ON RT. 83 NEAR THE BUCHANAN COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 0.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WGUS41 KRLX 281242
FLWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
842 AM EDT Sun Mar 28 2021
VAC027-051-WVC047-281830-
/O.NEW.KRLX.FA.W.0013.210328T1242Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
842 AM EDT Sun Mar 28 2021
The National Weather Service in Charleston has issued a
* Flood Warning for...
Buchanan County in southwestern Virginia...
Dickenson County in southwestern Virginia...
McDowell County in southern West Virginia...
* Until 230 PM EDT.
* At 842 AM EDT, Doppler radar and automated rain gauges indicated
persistent rain. Minor flooding is ongoing or expected to begin
shortly in the warned area. Between 1 and 2 inches of rain have
fallen. Minor flooding including ponding of water on roads and
small mudslides have been reported. Small creeks and streams are
coming out of their banks, and road closures are possible.
* Some locations that will experience flooding include...
Welch, Clintwood, Grundy, Haysi, Davenport, Breaks Interstate,
John Flannagan Lake, Gary, War, Northfork, Big Rock, Trammel,
Davy, Bradshaw, Clinchco, Iaeger, Keystone, Anawalt, Kimball and
Stacy.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
3742 8132 3727 8142 3726 8150 3721 8155
3720 8168 3724 8174 3720 8176 3713 8191
3712 8201 3705 8204 3704 8217 3696 8235
3702 8248 3713 8255 3720 8255 3727 8235
$$
262 follow-up statements
267
WGUS81 KRLX 281444
FLSRLX
Flood Statement
National Weather Service Charleston WV
1044 AM EDT Sun Mar 28 2021
VAC027-051-WVC047-281830-
/O.CON.KRLX.FA.W.0013.000000T0000Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
1044 AM EDT Sun Mar 28 2021
...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS AFTERNOON
FOR BUCHANAN, DICKENSON AND MCDOWELL COUNTIES...
At 1044 AM EDT, Rain showers will be more scattered in nature going
forward. Minor flooding is ongoing in the warned area. Between 1.5
and 2.5 inches of rain have fallen. Minor flooding including ponding
of water on roads and small mudslides have been reported. Small
creeks and streams are coming out of their banks, and road closures
are possible.
Some locations that will experience flooding include...
Welch, Clintwood, Grundy, Haysi, Davenport, Breaks Interstate,
John Flannagan Lake, Gary, War, Northfork, Big Rock, Trammel,
Davy, Bradshaw, Clinchco, Iaeger, Keystone, Anawalt, Kimball and
Stacy.
Additional rainfall amounts of 0.5 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
3742 8132 3727 8142 3726 8150 3721 8155
3720 8168 3724 8174 3720 8176 3713 8191
3712 8201 3705 8204 3704 8217 3696 8235
3702 8248 3713 8255 3720 8255 3727 8235
$$
26642
WGUS81 KRLX 281739
FLSRLX
Flood Statement
National Weather Service Charleston WV
139 PM EDT Sun Mar 28 2021
VAC027-051-WVC047-281749-
/O.CAN.KRLX.FA.W.0013.000000T0000Z-210328T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buchanan VA-Dickenson VA-McDowell WV-
139 PM EDT Sun Mar 28 2021
...FLOOD WARNING IS CANCELLED FOR BUCHANAN, DICKENSON AND MCDOWELL
COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3753 8197 3750 8192 3754 8186 3750 8183
3742 8132 3727 8142 3726 8150 3721 8155
3720 8168 3724 8174 3720 8176 3713 8191
3712 8201 3705 8204 3704 8217 3696 8235
3702 8248 3713 8255 3720 8255 3727 8235
$$
26What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Mar 28, 6:43 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 28, 6:43 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 AM EDT Sun Mar 28 2021
.SYNOPSIS...
Periods of rain showers and thunderstorms through this
afternoon. High pressure Monday into Tuesday. Strong midweek
cold front followed by a sharp cold spell to end the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 641 AM Sunday...
Adjusted hourly temperatures and dewpoints per latest sfc
observation trends. Rest of forecast remains on track. Wind
advisory remains in effect for the higher elevations of our
northeast mountains through 2 AM tonight.
As of 332 AM Sunday...
Scattered showers and thunderstorms are likely as a warm front
lifts north of the area this morning, and a cold front crosses
later this afternoon. Limited instability, plenty of deep
layered shear in the order of 70 knots, and abundant low level
moisture with PWATs almost an inch will combine to produce a
volatile atmosphere today. SPC has the eastern mountains under
a slight risk for severe thunderstorms, while the rest of the
area remains under a marginal risk. The main threat for severe
weather will be damaging winds. WPC has most of WV under a
marginal risk for excessive rainfall today due to antecedent
rainfall and expected rainfall rates. Creeks and small streams
could react quicker due to moist soils.
Models show H850 flow increasing from 40 to 60 knots ahead of
the cold front this morning, and 30 to 40 knots behind the front
later under cold air advection this afternoon and evening.
These winds pose a threat for non-thunderstorm damaging winds
behind the front. A Wind Advisory has been issued for the
higher elevations of Pocahontas and Randolph counties from this
evening through 2 AM tonight.
Temperatures will stay in the warm side (mid 60s) for most of
the day until the cold front passage early this afternoon. Then,
a non-diurnal temperature trend is expected this afternoon
dropping temperatures into the mid 50s by 7 PM this evening.
Cold air advection and partial clearing will allow for lows to
drop into the mid to lower 30s tonight into Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 415 AM Sunday...
Upslope snow showers will have concluded by the start of the
forecast period as surface high pressure glides into the
southeastern United States. This feature will quickly depart
into the Atlantic Tuesday morning, which will yield a lowering
of pressure perturbations ahead of a developing low pressure
system in the Central Plains. For the start of the new work
week, however, dry weather will prevail.
A similar orientation to this current weekend's rain maker
should be noted in regards to this next disturbance, with a
warm front drifting northward Wednesday morning, then
intercepted by the advancing cold front later in the day. As
has been the case this weekend, the upcoming midweek system is
progged to spawn thunderstorms along the spine of the
Appalachians as the cold front progresses eastward Wednesday
afternoon. Will continue to monitor severe potential with this
disturbance over the next several days.
Temperatures will gradually bounce back after the late weekend
frontal passage, warming back above seasonal average Tuesday
into Wednesday within warm air advection ahead of the next
disturbance progged for midweek.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 415 AM Sunday...
Wrap-around moisture from the parent low pressure system that
swings the midweek cold front through will prompt the potential
for snow showers across the forecast area for the first half of
the day Thursday. Drier air ushered in with surface high
pressure should aide in diminishing shower potential through the
course of the day. Beyond Thursday, strong subsidence overhead
will yield dry weather through the weekend.
Temperatures will plunge below seasonal average in the wake of
the cold front on Thursday and will be slow to recover through
the conclusion of the period. This is sadly not an April Fool's
joke. Opted to maintain central guidance highs for Thursday of
low 40s in the lowlands and 20s/30s along the higher terrain.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 634 AM Sunday...
VFR conditions will continue outside any rain shower or
thunderstorm. Brief periods of MVFR/IFR conditions under
showers or thunderstorms will be common today as a cold front
crosses the area from west to east. Model evaluation suggests
H850 flow increasing from 40 to 60 knots during the 09-12Z time
frame. With a descent low level inversion, winds will remain
light from the southeast, but strong aloft. These conditions
will likely maintain LLWS during the early morning hours at most
terminals until the mixing begins. Therefore, continue mention
of WS020/23040KT at all terminals through at least mid morning.
Conditions should improve late afternoon and evening when the cold
front exits the eastern mountains. MVFR/IFR conditions are expected
to continue this afternoon with periods of moderate to heavy rain at
times. However, lingering moisture and the arrival of colder air
aloft could produce some light snow showers across the northeast
mountains until later tonight. Otherwise, available low level
moisture will allow for MVFR low level clouds and lingering rain
showers.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Boundary layer mixing could limit LLWS this
morning. Timing of showers and thunderstorms could vary from
forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M H H H H H H H H H M H
HTS CONSISTENCY M H H H H H H H M M M H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY M M H H H H H H H M H H
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 12Z MONDAY...
IFR conditions could linger Monday night in the mountains.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory from 6 PM this evening to 2 AM EDT Monday for
WVZ523-526.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJHazardous weather outlook, Mar 28, 4:24 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Charleston WV 424 AM EDT Sun Mar 28 2021 WVZ523-526-290745- Northwest Pocahontas-Southeast Randolph- 424 AM EDT Sun Mar 28 2021 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT MONDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. In addition, there is a slight risk for severe thunderstorms along the eastern mountains today. The primary threat will be damaging wind gusts. There is also a marginal risk of excessive rainfall with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>522-524-525-290745- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Southeast Pocahontas-Northwest Randolph- 424 AM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms along the eastern mountains through tonight. The primary threat will be damaging wind gusts. There is also a marginal risk of excessive rainfall with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-290745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour- 424 AM EDT Sun Mar 28 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible during the day today ahead of a cold front. The primary threat will be damaging wind gusts. There is also a marginal risk of excessive rainfall with this activity. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 28, 7:03 AM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 703 AM EDT Sun Mar 28 2021 VAZ003-004-281415- DICKENSON-BUCHANAN- INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT 703 AM EDT Sun Mar 28 2021 ...AN AREA OF HEAVY RAINFALL MOVING THROUGH SOUTHWESTERN VIRGINIA WILL AFFECT BUCHANAN AND DICKENSON COUNTIES... Showers and embedded thunderstorms passing through this morning ahead of a cold front will continue to produce heavy rainfall across southwestern Virgina. Around an inch of rain has already fallen overnight. Watch out for ponding along low lying areas and ditches over the next several hours.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 2:41 AM EDT | Special Weather Statement | RLX | Doddridge | 34 min |
| Mar 28, 3:15 AM EDT | Wind Advisory | RLX | Pocahontas, Randolph | 23 hr |
Nearby
Areal Flood Warnings in Virginia, 2021Areal Flood Warnings in West Virginia, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.